Texas, 2024

Tornadoes and Hail in Texas, June 2, 2024

June 2, 2024 · NWS LUB · 6 events in 3 counties and zones

The afternoon of the second brought an intense supercell thunderstorm to the south-central Texas Panhandle. The storm was spawned along a dryline over the southwest Texas Panhandle late in the afternoon, fueled by temperatures rising into the 90s.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

The afternoon of the second brought an intense supercell thunderstorm to the south-central Texas Panhandle. The storm was spawned along a dryline over the southwest Texas Panhandle late in the afternoon, fueled by temperatures rising into the 90s. Moisture initially was on the moderate side, but that quickly changed, due to an outflow boundary advancing westward across the Interstate 27 corridor. East of the outflow boundary, temperatures were a little cooler, but the air was very moist due to a thunderstorm complex that moved across the eastern Texas Panhandle, western Oklahoma, and much of North Texas earlier in the day. The outflow boundary did trigger a few morning and early afternoon thunderstorms from near Childress (Childress County) to south of Paducah (Cottle County) to northeast of Aspermont (Stonewall County). Some of these storms were on the strong side and produced brief torrential rainfall. Thunderstorms along the dryline were initially not well organized, but quickly changed as they encountered the outflow boundary. The increased moisture and instability, in combination with stout southeasterly upslope winds caused the thunderstorms to quickly organize and strengthen. The dominant storm across the southern Texas Panhandle quickly intensified near Happy (Swisher County) with strong mid-level rotation developing. The cyclonic rotation strengthened and lowered with time as the storm tracked more easterly, then southeasterly. Extreme lift within the storm generated giant hail, while a wall cloud developed, lowered, and produced a tornado after passing very close to Vigo Park (Swisher County). Gargantuan hail fell from the storm, including a 7.02 inch diameter stone which was observed a few miles west-northwest of Vigo Park. This hailstone was confirmed as a new record for the largest diameter hailstone in Texas, surpassing the old record which was 6.416 inches in Hondo (Medina County) in 2021. After becoming tornadic, the storm continued to move southeastward, passing several miles to the north and northeast of Silverton (Briscoe County). The first tornado gradually dissipated, but another tornado formed as this was occurring, with two tornadoes in contact with the ground for roughly four to five minutes. Thereafter, the newly formed tornado became the dominant tornado and persisted another 20 minutes before dissipating east of Texas Highway 207 and north of Texas Highway 256. The tornado remained in open land and inflicted no known damage. The storm did continue to drop large hail as it moved near Caprock Canyons State Park (Briscoe County), but quickly diminished in intensity during the late evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 2, 5:08 PM CST, 12 minutes earlier.

Area forecast discussion, Jun 2, 5:08 PM CST, 12 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
608 PM CDT Sun Jun 2 2024

...New AVIATION...

.SHORT TERM...
(This evening through Monday)
Issued at 248 PM CDT Sun Jun 2 2024

A complex of thunderstorms are currently ongoing as of 1:30 pm
across the eastern Rolling Plains. This activity was generated from
a southwestward moving outflow boundary that was located along a
line from near Guthrie to Floydada to Tulia. The eastern portion of
the boundary should continue to shift southward as it is reinforced
by the ongoing thunderstorms while the western portion of this
boundary appears to be fairly stationary now as the temperature
gradient is fairly small. West of this boundary surface moisture has
been stubborn to mix out with upper 60s to lower 70s being observed
across the eastern South Plains. Even farther west a dryline is
beginning to sharpen near the state line and will quickly mix east
to near the Highway 385 corridor. Both of these boundaries are
expected to have convective initiation along them this afternoon as
a shortwave swings over the forecast area within an environment that
will be conducive for supercells. MLCAPE values of 4000-5000 J/kg
are present across most of the forecast area (west of the outflow
boundary) with effective bulk shear values of 35-40 kts. The
profiles are supportive of supercells however with the very unstable
airmass numerous thunderstorms should develop (as is being seen
across the Rolling Plains) which would interfere with storm
organization. However, if a storm can remain discrete very large
hail in excess of tennis ball size would be possible along with
damaging wind gusts up to 70 mph. Additionally, if a discrete storm
becomes established on the outflow boundary, a few tornadoes would
also be possible. Eventually a cold pool should strengthen so that
storm mode becomes more linear as it shifts east across the Rolling
Plains this evening with the primary concern being damaging wind
gusts up to 80 mph. This activity may also produce heavy rainfall
which may lead to localized flash flooding especially across the
Rolling Plains where the heaviest rainfall has fallen over the past
several days. Thunderstorm activity should come to an end early
Monday morning. Some patchy fog may be possible Monday morning
especially for locations that see heavier rainfall this evening.

Surface troughing will strengthen across eastern New Mexico tomorrow
with a stronger westerly flow. This will shift the dryline east into
the Rolling Plains by the late afternoon. This drier air and
downsloping westerly winds will cause high temperatures to climb 5-
15 degrees warmer than today with upper 90s to the lower 100s.
Strong capping will be in place across our forecast area and with
limited upper-level support this cap is expected to hold strong
through the afternoon therefore have left the area dry for tomorrow
afternoon however the strength of the cap will need to be watched
with subsequent updates. /WI

&&

.LONG TERM...
(Monday night through next Saturday)
Issued at 248 PM CDT Sun Jun 2 2024

Hot and dry conditions will continue for Tuesday with rising upper
heights and warm southwesterly surface winds. Triple-digit high
temperatures are expected across much of the area. A weak cold front
will move through Tuesday evening. This will only slightly cool
temperatures with highs still reaching the mid 90s. The next
meaningful chance of showers and thunderstorms will be towards
the end of the week with the combination of a more moist ESE flow
and upper waves propagating across the area. Storm chances look to
persist into the weekend, however it remains too early to
determine specific details.

&&

.AVIATION...
(00Z TAFS)
Issued at 608 PM CDT Sun Jun 2 2024

Convection will be possible at all terminals through at least 03Z.
The main threats will be damaging winds over 65 knots and hail
over 3 inches in diameter. Conditions could drop to IFR in these
storms. VFR conditions will privily outside of convection. Some
light fog will be possible again tomorrow morning between 10-15Z,
but VIS is expected to remain above 3SM.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...58
LONG TERM....19
AVIATION...51
Hazardous weather outlook, Jun 2, 10:21 AM CST, 6 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
1121 AM CDT Sun Jun 2 2024

TXZ021>044-031630-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
1121 AM CDT Sun Jun 2 2024

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains, and the far Southern Texas Panhandle.

.DAY ONE...This afternoon and tonight.

Scattered thunderstorms are expected to develop this afternoon along
a dryline across the western South Plains and far southwest Texas
Panhandle. Thunderstorms may also develop along a southwestward
moving outflow boundary across the Rolling Plains and eastern South
Plains however confidence on thunderstorm development along this
boundary is less certain. Thunderstorms will then expand in coverage
and shift eastward across the remainder of the area this evening. Some
storms may become severe with large hail up to the size of tennis
balls and damaging wind gusts to 80 mph will be the primary hazards,
but a tornado or two is also possible especially along the outflow
boundary.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

An isolated thunderstorm may be possible across the far southeast
Texas Panhandle and eastern Rolling Plains Monday afternoon. Storms
may become severe with the main threats being large hail and
damaging wind gusts.

Thunderstorm chances will return Thursday through Saturday. A few
strong to severe storms cannot be ruled out.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

The radar

The Amarillo radar (KAMA), 58 km away, was scanning. The volume nearest the first event began at 23:18 UTC.

Open the radar archive at this moment

Event by event

4 hail, 2 tornado. Local standard time, as filed.

Hail, Swisher

When
June 2, 5:20 PM CST to 5:24 PM CST
Where
Swisher County, 1 mi W of Happy
Measured
1 in hail
Reported by
Public
Coordinates
34.730, -101.868

Multiple public reports were received of hail ranging in size from pennies to quarters.

Hail, Swisher

When
June 2, 6:35 PM CST to 6:49 PM CST
Where
Swisher County, 3.86 mi WNW of Vigo Park to 0.49 mi ENE of Vigo Park
Measured
7.02 in hail
Reported by
Storm Chaser
Coordinates
34.661, -101.547

Employees from the Insurance Institute for Business and Home Safety (IBHS) conducted measurements of a giant hailstone. The stone fell approximately 3.90 miles west-northwest of Vigo Park along Farm to Market Road 2301 during a supercell thunderstorm on the evening of the second. From photographs, IBHS was able to determine that maximum hail diameter at 7.02 inches. This became the new Texas state record for hail size diameter dwarfing the previous record of 6.416 inches at Hondo on 28 April 2021.

Tornado, Briscoe

When
June 2, 6:57 PM CST to 7:14 PM CST
Where
Briscoe County, 12.11 mi NNW of Silverton to 7.09 mi NNE of Silverton
Rating
EFU
Path length
9.26 mi
Path width
100 yd
Reported by
NWS Storm Survey
Coordinates
34.622, -101.406

Two tornadoes occurred simultaneously in northern Briscoe County. This is the location of the first tornado that was reported. Early on the evening of June second, a supercell thunderstorm developed in far northern Swisher County. The storm crossed an outflow boundary as it moved east across northern and eastern Swisher County resulting in increasing rotation and development of a low-level mesocyclone. Storm chasers reported a tornado as the storm crossed into western Briscoe County. As this tornado was dissipating by around 1910 CST, another tornado began developing on the western flank of the first, becoming the dominant tornado by roughly 1914 CST. For four to five minutes both tornadoes appeared to be in contact with the ground simultaneously. The second tornado remained over open terrain to the east of County Road 207 and Texas State Highway 86 before dissipating just east of the Caprock Escarpment to the northeast of Silverton by 1934 CST.

Tornado, Briscoe

When
June 2, 7:10 PM CST to 7:34 PM CST
Where
Briscoe County, 7.37 mi N of Silverton to 8.87 mi NNW of Caprock Canyons State Park
Rating
EFU
Path length
8.7 mi
Path width
100 yd
Reported by
NWS Storm Survey
Coordinates
34.576, -101.284

Two tornadoes occurred simultaneously in northern Briscoe County. This is the location of the second tornado that was reported. Early on the evening of June second, a supercell thunderstorm developed in far northern Swisher County. The storm crossed an outflow boundary as it moved east across northern and eastern Swisher County resulting in increasing rotation and development of a low-level mesocyclone. Storm chasers reported a tornado as the storm crossed into western Briscoe County. As this tornado was dissipating by around 1910 CST, another tornado began developing on the western flank of the first, becoming the dominant tornado by roughly 1914 CST. For four to five minutes both tornadoes appeared to be in contact with the ground simultaneously. The second tornado remained over open terrain to the east of County Road 207 and Texas State Highway 86 before dissipating just east of the Caprock Escarpment to the northeast of Silverton by 1934 CST.

Hail, Briscoe

When
June 2, 8:03 PM CST to 8:15 PM CST
Where
Briscoe County, 2 mi NE of Caprock Canyons State Park to 5.69 mi NNE of Caprock Canyons State Park
Measured
6 in hail
Reported by
Storm Chaser
Coordinates
34.431, -101.045

Numerous storm chasers and a Park Ranger at Caprock Canyons State Park reported a swath of hail on the north side of the park and along Texas State Highway 256. One storm chaser measured a hail stone at 6.00 inches in diameter with several more hail stones ranging in size from golf balls to softballs.

Hail, Lubbock

When
June 2, 10:14 PM CST
Where
Lubbock County, Idalou
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
33.670, -101.680

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyThe tornado archive for Texas, 2024Warnings in Texas, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1174107, 1174108, 1174105, 1174106, 1174109, 1174110.